New York, 2009

Hail in New York, April 24, 2009

April 24, 2009 · NWS BUF · 1 event in 1 county or zone

Thunderstorms accompanied the passage of a cold front during the overnight hours. A thunderstorm that crossed northern Cayuga County dropped three-quarter inch hail at Sterling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied the passage of a cold front during the overnight hours. A thunderstorm that crossed northern Cayuga County dropped three-quarter inch hail at Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 24, 8:14 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 24, 8:14 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
914 PM EDT FRI APR 24 2009

.SYNOPSIS...
THE WARMEST AIR OF THE SPRING SO FAR WILL REMAIN IN PLACE OVER THE
REGION THROUGH SATURDAY WITH ANOTHER DAY OF WELL ABOVE AVERAGE
TEMPERATURES. MOST OF THE DAY WILL BE RAIN FREE AND MOSTLY SUNNY...
BUT AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE DURING THE LATE
AFTERNOON WELL INLAND FROM THE GREAT LAKES. A BACKDOOR COLD FRONT
WILL SLIP SOUTH ACROSS THE AREA LATER SATURDAY NIGHT AND SUNDAY WITH
MUCH COOLER TEMPERATURES AND A CHANCE OF SHOWERS ACROSS MUCH OF THE
AREA. ANOTHER BIG PUSH OF WARM AIR WILL BRING TEMPERATURES WELL
ABOVE NORMAL AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
THE SURFACE MAP THIS FRIDAY EVENING SHOWS A WARM FRONT STRETCHING
ACROSS LAKE ONTARIO...CONTINUING SOUTH ACROSS THE EASTERN FINGER
LAKES. AN AREA OF SHOWERS WITH ELEVATED CONVECTIVE CELLS IS FORMING
ALONG THIS BOUNDARY. ADDITIONAL LIFT IS BEING GENERATED BY THE MID
LEVEL SHORT THAT IS TRACKING EAST ACROSS LAKE ONTARIO. BASED ON AREA
RADAR TRENDS...EXPECT DRY CONDITIONS ACROSS WESTERN NEW YORK AND THE
GENESEE VALLEY FOR THE REST OF THE NIGHT. AREAS TO THE EAST WILL SEE
SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL ABOUT MIDNIGHT AS THE UPPER
LEVEL IMPULSE CONTINUES TO MOVE TO THE EAST.

OTHERWISE...PARTLY CLOUDY SKIES AND UNSEASONABLY WARM CONDITIONS
WILL BE FOUND OVER THE REGION TONIGHT. SFC TEMPS WILL AVERAGE SOME
15 DEG F ABOVE NORMAL VALUES WITH MINS RANGING FROM THE LOWER 50S IN
THE VALLEYS OF THE WESTERN  SOUTHERN TIER TO NEAR 60 ALONG THE LAKE
ERIE SHORELINE.

FOR SATURDAY...THE REGION WILL BE FOUND WITHIN A DEEP SOUTHWESTERLY
FLOW OF EARLY JUNE AIR AS H85 TEMPS WILL CLIMB TO AROUND +14C. THIS
WILL EASILY SUPPORT AFTERNOON TEMPS IN THE LOWER 80S ACROSS A LARGE
SWATH OF WESTERN  NEW YORK...PARTICULARLY OVER THE GENESEE VALLEY
AND FINGER LAKES REGIONS. THE WARMTH WILL ALSO HAVE THE ASSISTANCE
OF FAIRLY DRY SOILS...WHICH WILL FURTHER PROMOTE LOW LEVEL HEATING (
AS SEEN TODAY). THE EXCEPTION TO THE SUMMER WARMTH WILL BE DOWNWIND
OF LAKES ONTARIO AND ESP ERIE WHERE TEMPS WILL BE HELD BACK BY SOME
10 TO 15 DEG F.

WHILE THE MAJORITY OF THE REGION WILL BE PARTLY TO MOSTLY SUNNY
BREEZY AND WARM ON SATURDAY...THERE WILL BE THE CHANCE FOR SOME
CONVECTION EAST OF A  LINE FROM THE LAKE ERIE SHORE TO WARSAW AND
CANANDAIGUA. GIVEN THE STRONG SOUTHWEST FLOW AND WARM INLAND
TEMPS...A SIGNIFICANT LAKE ERIE BREEZE BOUNDARY WILL BE IN PLACE
ACROSS THIS REGION.

GIVEN THE P/M SUNNY SKIES...SBCAPES WILL LIKELY CLIMB TO BETWEEN
1000-1500 J/KG WITH LAPES RATES OF 8-10 DEG C/KM ACROSS MUCH OF THE
WRN SOUTHERN TIER..UPPER GENESEE VALLEY AND FINGER LAKES REGION.
WITH A LAKE BREEZE BOUNDARY IN PLACE TO FOCUS CONVECTION AND
INSTABILITY INCREASING DURING THE COURSE OF THE DAY...A LINE OF
SHRA/TSRA WILL PROBABLY DEVELOP ALONG THE BOUNDARY AND DRIFT EAST AS
THE AFTERNOON PROGRESSES.

THERE WILL BE LITTLE SHEAR TO WORK WITH THOUGH...BUT WITH CAPES
APPROACHING 1500 J/KG AND A FREEZING LEVEL AROUND 8K FT...SOME SMALL
HAIL WILL NOT BE OUT OF THE QUESTION ALONG WITH THE TYPICAL
DOWNPOURS AND LIGHTNING. IT WILL BE A DAY WHEN THOSE IN BUF AND ROC
WILL BE ABLE TO LOOK TO THEIR SOUTH AND EAST AND SEE SOME BEAUTIFUL
TOWERING CU/CB. FOR THOSE UNDER THIS ACTIVITY...KEEP AN EYE TO THE
SKY TO AVOID BEING OUTDOORS WHEN LIGHTNING BEGINS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AT THE START OF THE PERIOD SATURDAY EVENING CONVECTION MAY BE
ONGOING ALONG THE LAKE ERIE LAKE BREEZE CONVERGENCE BOUNDARY...
STRETCHING FROM THE INTERIOR WESTERN SOUTHERN TIER INTO THE FINGER
LAKES. LATEST SHORT TERM MODEL GUIDANCE MAINTAINS A FAVORABLE
THERMODYNAMIC ENVIRONMENT INTO THE EARLY/MID EVENING WITH THE 12KM
NAM-WRF STILL SHOWING MLCAPE OF AROUND 1000J/KG AT 00Z SUNDAY. WILL
CARRY CHANCE POPS ALONG THE BOUNDARY THROUGH MID TO LATE EVENING
BEFORE ANY ACTIVITY DIMINISHES WITH DIURNAL COOLING OF THE BOUNDARY
LAYER.

OUR ATTENTION THEN TURNS TO A BACKDOOR COLD FRONT. A WELL DEFINED
MID LEVEL SHORTWAVE...EVIDENT IN MOISTURE CHANNEL IMAGERY THIS
AFTERNOON MOVING EAST ACROSS THE CANADIAN PRAIRIES...WILL PUSH
ACROSS CENTRAL AND NORTHERN QUEBEC PROVINCE SATURDAY NIGHT. WHILE
ALL OF THE MID LEVEL FORCING WILL PASS BY WELL TO OUR NORTH...THE
TRAILING LOW LEVEL BOUNDARY WILL PUSH SOUTH ACROSS THE LOWER GREAT
LAKES LATE SATURDAY NIGHT AND SUNDAY MORNING. LOW LEVEL CONVERGENCE
AND LIMITED INSTABILITY ALONG THE FRONTAL BOUNDARY MAY BE ENOUGH TO
PRODUCE A FEW SCATTERED SHOWERS. WILL CONTINUE WITH CHANCE POPS
OVERNIGHT AS THIS FEATURE DROPS SOUTH...WITH THE BEST CHANCES BEING
ROUGHLY ALONG AND NORTH OF ROUTE 20.

ON SUNDAY THIS FRONT WILL STALL OUT ACROSS THE CWA WITH THE
BAROCLINIC ZONE GRADUALLY WEAKENING WITH TIME. EXPECT A COMMENSURATE
DIMINISHING TREND IN LOW LEVEL CONVERGENCE AND COVERAGE OF SHOWER
ACTIVITY. WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY...WITH THE
BEST CHANCES ALONG A SWATH CENTERED ON THE SOUTH SHORE OF LAKE
ONTARIO. TO THE SOUTH OF THE BOUNDARY...BOTH THE NAM/GFS DEVELOP
MODEST INSTABILITY DURING THE AFTERNOON. DIFFERENTIAL HEATING ACROSS
THE BOUNDARY AND NEAR THE CLOUD/SUN INTERFACE MAY PRODUCE ENOUGH
LOCALIZED LOW LEVEL CONVERGENCE FOR A FEW THUNDERSTORMS IN THE
AFTERNOON ACROSS THE WESTERN SOUTHERN TIER...AND POSSIBLY THE
WESTERN FINGER LAKES. VERY DIFFICULT TEMPERATURE FORECAST SUNDAY
WITH THE FRONT BISECTING THE CWA. WILL GO BELOW EVEN THE COOLEST
GUIDANCE ALONG THE SOUTH SHORE OF LAKE ONTARIO...WHERE A NORTHEAST
FLOW WILL KEEP AREAS ALONG THE LAKESHORE IN THE 40S. TOTALLY
DIFFERENT STORY ALONG THE PA STATE LINE WITH MID 70S A GOOD BET.
IN-BETWEEN...HIGH BUST POTENTIAL DEPENDING ON EXACT PLACEMENT OF THE
FRONT. THINK BUF-ROC METRO AREAS WILL STAY ON THE COOL/CLOUDY SIDE
OF THE BOUNDARY WITH ONLY UPPER 50S...BUT IT WILL BE A CLOSE CALL.

SUNDAY NIGHT THE BOUNDARY LIFTS BACK NORTH AGAIN AS A WARM FRONT IN
RESPONSE TO THE NEXT UPSTREAM TROUGH EJECTING EAST ACROSS THE
CENTRAL PLAINS. ANY LEFTOVER SHOWERS WILL LIFT ACROSS THE NORTH
COUNTRY AND END OVERNIGHT AS LOW LEVEL FORCING BREAKS DOWN. RIDGING
SURFACE AND ALOFT WILL PROVIDE A RETURN TO SUNSHINE ON MONDAY. 925MB
TEMPS SOAR INTO THE +18C TO +20C RANGE BY MIDDAY. THIS SHOULD
SUPPORT THE WARMEST TEMPS OF THE YEAR SO FAR...WITH MID 80S A GOOD
BET ACROSS THE GENESEE VALLEY. IT WILL BE COOLER TO THE NORTHEAST OF
BOTH LAKES...WITH 60S IN DOWNTOWN BUFFALO AND NEAR THE NIAGARA RIVER
OFF LAKE ERIE...AND SIMILAR TEMPS NEAR CAPE VINCENT OFF LAKE
ONTARIO.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A COLD FRONT WILL CROSS THE REGION TUESDAY WITH SUPPORT FROM AN
UPPER LEVEL SHORT WAVE FROM THE PLAINS. THIS SHORTWAVE CAN BE TRACED
BACK ON THE 1.5 PV PRESSURE SURFACE TO A SHORT WAVE ON THE WATER
VAPOR IMAGERY CURRENTLY DIVING SOUTHWARD ALONG THE SOUTHEASTERN
ALASKAN AND WESTERN BRITISH COLUMBIA COASTLINE AT 20Z TODAY. GIVEN
THE AMOUNT OF HEAT AND INSTABILITY IN THE AIRMASS AHEAD OF THIS COLD
FRONT THERE MAY BE THUNDERSTORMS ALONG THE COLD FRONT
TUESDAY...ALTHOUGH SFC LI REMAINS SLIGHTLY ABOVE ZERO ON THE 12Z
GFS. THIS SFC FRONT WILL CONTINUE TO PUSH SOUTHEASTWARD THROUGH THE
REGION TUESDAY NIGHT.

LEFT A SMALL CHANCE FOR MAINLY JUST AN EARLY SHOWER WEDNESDAY ACROSS
THE SOUTHERN TIER IF MODELS SLOW THE FRONT AT ALL. OTHERWISE
WEDNESDAY WILL BE DRY AND COOLER WITH SFC HIGH PRESSURE NOSING IN
FROM THE NORTHWEST. THIS SFC HIGH PRESSURE WILL KEEP THE
REGION DRY THROUGH WEDNESDAY NIGHT. WITH A RETURN FLOW ON THE BACK
SIDE OF THIS HIGH PRESSURE THERE IS A SLIGHT CHANCE FOR A SHOWER
THURSDAY. ANOTHER SHORT WAVE FROM THE CENTRAL PLAINS WILL ADVANCE
TOWARDS THE EAST COAST FRIDAY. WITH UNCERTAINTY IN THE PLACEMENT
OF THIS SHORTWAVE HAVE GONE WITH JUST A LOW CHANCE POP FOR
FRIDAY.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THIS AFTERNOON THROUGH SATURDAY.

HIGH PRESSURE ANCHORED OFF THE EAST COAST WILL KEEP GENERALLY FAIR
WEATHER ACROSS WESTERN AND NORTH CENTRAL NEW YORK THROUGH AT LEAST
SATURDAY...ALTHOUGH THERE WILL BE THE POSSIBILITY FOR SOME ISOLATED
CONVECTION.

IN THE SHORT TERM...A MID LEVEL SHORT WAVE TRACKING ACROSS LAKE
ONTARIO WILL CONTINUE TO GENERATE SCATTERED SHOWERS FROM THE GENESEE
VALLEY EASTWARD TO THE NORTH COUNTRY UNTIL ABOUT 03Z. SCATTERED
THUNDERSTORMS THAT FORMED IN MORE UNSTABLE AIR OVER THE SOUTHERN
TIER WILL CONTINUE TO WEAKEN.

SATURDAY WILL BE BREEZY AND DRY. THE ONLY AREA OF CONCERN WILL BE
EAST OF A LINE RUNNING FROM ABOUT THE LAKE ERIE SHORE TO WARSAW.
THUNDERSTORMS COULD DEVELOP ALONG A LAKE ERIE BREEZE BOUNDARY AFTER
LUNCHTIME...THEN MOVE EAST ACROSS THE GENESEE VALLEY AND FINGER
LAKES IN THE AFTERNOON. THIS WOULD NOT AFFECT ANY OF THE MAJOR
COMMERCIAL AIRPORTS...BUT SMALLER AIRFIELDS MAY HAVE TO DEAL WITH A
FEW HOURS OF CONVECTION. AGAIN...THE VAST MAJORITY OF WESTERN AND
NORTH CENTRAL NEW YORK WILL EXPERIENCE VFR CONDITIONS SATURDAY.

40 TO 45 KNOT WINDS...BASED AROUND 1500-2000 FEET WILL CONTINUE TO
GENERATE LLWS ACROSS TEH AREA TONIGHT.

OUTLOOK...
SATURDAY NIGHT...VFR.
SUNDAY...MVFR IN SCT -SHRA.
MONDAY...VFR.
TUESDAY...MVFR IN SCT -TSRA/-SHRA.
WEDNESDAY...VFR BUT WITH CHC -SHRA.

&&

.MARINE...
A WARM FRONT WILL CONTINUE TO LIFT NORTHEAST ACROSS THE AREA THIS
EVENING. WINDS HAVE ALREADY SHIFTED TO THE SOUTHWEST ON LAKE ERIE.
EXPECT THE SOUTHEAST TO EAST WINDS ON LAKE ONTARIO TO VEER AROUND TO
THE SOUTHWEST THROUGH THE EVENING WITH THE PASSAGE OF THE WARM
FRONT.

A MODERATE SOUTHWEST FLOW WILL DEVELOP ACROSS THE LOWER GREAT LAKES
ON SATURDAY. DESPITE THE STRONGER WINDS INLAND...THE COLD/STABLE
DOMES OF AIR OVER THE LAKES SHOULD KEEP WIND SPEEDS LOWER OVER THE
WATER AND PREVENT CONDITIONS FROM REACHING SMALL CRAFT ADVISORY
CRITERIA. A BACKDOOR COLD FRONT WILL DROP ACROSS THE LOWER GREAT
LAKES LATE SATURDAY NIGHT AND EARLY SUNDAY. THIS WILL SHIFT THE
WINDS TO THE NORTH THEN NORTHEAST. WILL KEEP FORECAST CONDITIONS
BELOW SMALL CRAFT FOR NOW...BUT WINDS/WAVES MAY GET CLOSE FOR AWHILE
SUNDAY MORNING ALONG THE SOUTH SHORE OF LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...RSH/TJP
SHORT TERM...HITCHCOCK
LONG TERM...THOMAS
AVIATION...RSH/TJP
MARINE...HITCHCOCK
Hazardous weather outlook, Apr 24, 4:36 AM EST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
536 AM EDT FRI APR 24 2009

NYZ001>008-010>014-019>021-085-250945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
536 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
536 AM EDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Apr 24, 6:10 PM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
710 PM EDT FRI APR 24 2009

NYZ012-085-250000-
ERIE NY-WYOMING NY-
710 PM EDT FRI APR 24 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR JAVA CENTER...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WARSAW AT 730 PM EDT...
  PERRY AT 740 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL.

SAGE
Special weather statement, Apr 24, 6:34 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT FRI APR 24 2009

NYZ012>014-250030-
LIVINGSTON NY-ONTARIO NY-WYOMING NY-
734 PM EDT FRI APR 24 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR PERRY...AND MOVING EAST
  AT 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MOUNT MORRIS AT 740 PM EDT...
  CONESUS AT 750 PM EDT...
  HEMLOCK AT 755 PM EDT...
  HONEOYE AT 800 PM EDT...
  BRISTOL MOUNTAIN AT 805 PM EDT...
  COTTAGE CITY AT 815 PM EDT...

SAGE
Special weather statement, Apr 24, 6:37 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
737 PM EDT FRI APR 24 2009

NYZ020-021-250015-
ALLEGANY NY-CATTARAUGUS NY-
737 PM EDT FRI APR 24 2009

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CUBA...AND MOVING EAST
  AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ANGELICA AT 810 PM EDT...

SAGE
Special weather statement, Apr 24, 6:54 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
754 PM EDT FRI APR 24 2009

NYZ013-014-250015-
LIVINGSTON NY-ONTARIO NY-
754 PM EDT FRI APR 24 2009

...THUNDERSTORMS HAVE WEAKENED...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY THUNDERSTORMS HAVE WEAKENED OVER WEST CENTRAL LIVINGSTON
COUNTY. THEY ARE NOT LIKELY TO PRODUCE ANY MORE SMALL HAIL. THE
STORMS WILL CONTINUE TO WEAKEN AS THEY MOVE INTO SOUTHERN ONTARIO
COUNTY.

SAGE

The radar

The Ft Drum radar (KTYX), 91 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cayuga

When
April 24, 11:20 PM EST
Where
Cayuga County, Sterling
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
43.330, -76.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167588.